Illinois, 2025

Funnel Cloud in Illinois, August 13, 2025

August 13, 2025 · NWS PAH · 1 event in 1 county or zone

Scattered showers and thunderstorms formed in Southern Illinois during the afternoon of the 13th in the vicinity of a cold front as a weak shortwave trough was draped across the area. One of these showers produced a cold air funnel near Tamaroa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered showers and thunderstorms formed in Southern Illinois during the afternoon of the 13th in the vicinity of a cold front as a weak shortwave trough was draped across the area. One of these showers produced a cold air funnel near Tamaroa. The environment had decent low-level moisture with drier mid-levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 13, 5:07 PM CST, 15 minutes earlier. Its key messages:

  • Typical heat and humidity continue through tomorrow. Then we warm up through the weekend and into early next week. Heat indices will once again rise to around 100-105.
  • Showers and storms remain possible this afternoon mainly across the southern portions of the area. There is a risk for some gusty winds with some of the stronger storms. Heavy downpours and frequent lightning are also expected.
Area forecast discussion, Aug 13, 5:07 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
607 PM CDT Wed Aug 13 2025

.KEY MESSAGES...

- Typical heat and humidity continue through tomorrow. Then we
  warm up through the weekend and into early next week. Heat
  indices will once again rise to around 100-105.

- Showers and storms remain possible this afternoon mainly
  across the southern portions of the area. There is a risk for
  some gusty winds with some of the stronger storms. Heavy
  downpours and frequent lightning are also expected.

&&

.DISCUSSION...
Issued at 251 PM CDT Wed Aug 13 2025

Aloft there is a weak shortwave trof draped across the area
with a sfc cold front sitting just north of the area. This along
with decent low level moisture, has allowed storms to start
popping up across portions of SEMO and southern IL. Even though
models are doing pretty poorly with this convection, it is still
expected to last only till around sunset. There is also the
risk for some gusty winds with the stronger storms thanks to
drier air in the midlevels. Otherwise the usual threats for
heavy downpours and frequent lightning can be expected.

Tomorrow there is still some residual moisture around despite the
shift to light northerly winds. A few models (the NAM in particular)
suggest the potential for more patchy to dense fog tonight/tomorrow
morning. The possibility for dense fog would be greatest for areas
that see rain today. More showers and storms are possible tomorrow
afternoon over mainly the Pennyrile. Otherwise, normal heat and
humidity is still in place through tomorrow.

High pressure builds over the region by the start of the weekend,
brining drier weather and an increase in temperatures back into the
mid 90s (with a few upper 90s possible). During this time heat
indices will once again rise to being around 100-105 through
Tuesday. A cold frontal passage is expected Wednesday with the
return of rain chances and a slight cool down.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 607 PM CDT Wed Aug 13 2025

Showers/convection are expected to continue to diminish in
coverage and intensity through the next hour. Fog looks entirely
possible tonight, possibly a little more widespread than last
night with IFR visibilities a good possibility in the pre-dawn
hours Thursday. VFR conditions are then anticipated most of the
daytime hours Thursday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...HICKFORD
AVIATION...JGG
Hazardous weather outlook, Aug 13, 1:59 PM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
259 PM CDT Wed Aug 13 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141200-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
259 PM CDT Wed Aug 13 2025 /359 PM EDT Wed Aug 13 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected, mainly this afternoon over
southeast Missouri and the Purchase Area of west Kentucky. Locally
heavy rainfall, lightning and some isolated strong wind gusts will
be the primary concerns.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few thunderstorms cannot be ruled out over the Kentucky
Pennyrile Thursday afternoon. A brief heavy downpour and
lightning will be the primary concerns.

Afternoon heat index values will top out from 100 to 105 degrees
over the western half of the Quad State Friday, and then over the
entire region Saturday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 13, 11:44 AM CST, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Paducah KY
1244 PM CDT Wed Aug 13 2025

MOZ108-109-131815-
Butler MO-Ripley MO-
1244 PM CDT Wed Aug 13 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN RIPLEY AND WEST
CENTRAL BUTLER COUNTIES THROUGH 115 PM CDT...

At 1243 PM CDT, Doppler radar was tracking a strong thunderstorm over
Milltown, or 11 miles west of Poplar Bluff, moving southeast at 10
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fairdealing, Budapest, and Milltown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3675 9074 3684 9063 3675 9046 3663 9063
TIME...MOT...LOC 1743Z 313DEG 10KT 3674 9063

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ATL

The radar

The Paducah radar (KPAH), 125 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Perry

When
August 13, 5:22 PM CST
Where
Perry County, Tamaroa
Reported by
Emergency Manager
Coordinates
38.130, -89.230

Broadcast media and emergency management reported a cold air funnel with a shower near Tamaroa.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289671.